Alert archive / California / Wind Advisories in 2022

Wind Advisory 25, NWS Phoenix, AZ

May 10, 2022Imperial County, California

NWS Phoenix, AZ issued this wind advisory at May 10, 2022, 12:55 PM PDT for Imperial County, California. It took effect at May 10, 2022, 5:00 PM PDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
May 10, 2022, 12:55 PM PDT (19:55 UTC)
In effect from
May 10, 2022, 5:00 PM PDT
Expired
May 11, 2022, 9:29 AM PDT
In force
16 hr
Issued by
NWS Phoenix, AZ

County Imperial County, CA

The radar

The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 7.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 12:00Z on 2022-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 12:00Z on 2022-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3206 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-155 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

735 
WWUS75 KPSR 101955
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1255 PM MST Tue May 10 2022

CAZ562-111100-
/O.NEW.KPSR.WI.Y.0025.220511T0000Z-220511T1800Z/
Imperial County Southwest-
1255 PM PDT Tue May 10 2022

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM PDT
WEDNESDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Southwest corner of Imperial County.

* WHEN...From 5 PM this afternoon to 11 AM PDT Wednesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
2 follow-up statements
684 
WWUS75 KPSR 110621
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1121 PM MST Tue May 10 2022

CAZ562-111800-
/O.CON.KPSR.WI.Y.0025.000000T0000Z-220511T1800Z/
Imperial County Southwest-
1121 PM PDT Tue May 10 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT WEDNESDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 11 AM PDT Wednesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
351 
WWUS75 KPSR 111629
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
929 AM MST Wed May 11 2022

CAZ562-111730-
/O.CAN.KPSR.WI.Y.0025.000000T0000Z-220511T1800Z/
Imperial County Southwest-
929 AM PDT Wed May 11 2022

...WIND ADVISORY IS CANCELLED...

Winds within the advisory area have dropped below criteria. Thus,
the Wind Advisory has been cancelled for southwest Imperial 
County.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at May 10, 10:45 AM PDT, 2 hours 10 minutes earlier.

Area forecast discussion, May 10, 10:45 AM PDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1045 AM MST Tue May 10 2022

.UPDATE...Updated Aviation Discussion.

&&

.SYNOPSIS...
An expansive trough of low pressure over the Western U.S. will
continue to provide slightly below normal temperatures and
dry conditions over our region through Thursday. Winds will also
be quite breezy during the daytime hours through Wednesday,
particularly across the Arizona high terrain. High pressure will
eventually build across the region late in the week, resulting in
a quick warming trend and high temperatures across the lower
deserts climbing to above 100 degrees by Saturday.

&&

.DISCUSSION...
An upper level blocking pattern will dominate across the CONUS
over the next couple days with a deep trough currently
encompassing the entire Western U.S. The center of the trough
is slowly drifting onshore across northern California and will not
make much headway through early Wednesday as it makes its way
into central California. The Desert Southwest will continue to
fall under southwesterly flow around the southern periphery of the
trough, while the pressure gradient strengthens today into
Wednesday. Winds will respond to the increased gradient by this
afternoon with gusts peaking up to around 25 mph for most
locations to as high as 35 mph across Imperial County. Winds will
be marginally stronger on Wednesday as the low center moves from
central California into southern Nevada, boosting peak afternoon
gusts closer to 30 mph for most areas to around 35 mph across the
higher terrain east of Phoenix and over much of southeast
California.

The lower heights aloft due to the trough to our northwest will
keep temperatures well below normal across southern California and
western Arizona through Wednesday, while readings will be closer
to normal across south-central Arizona. Eventually, the trough is
forecast to weaken rapidly late Wednesday into Thursday while also
ejecting northeastward into the Central Rockies. A trough axis
will also move through our region on Thursday with significantly
drier air moving in behind it, causing single digit to even below
zero surface dew points on Thursday. Temperatures on Thursday will
remain below normal with morning lows starting out only in the
upper 40s over the coldest desert areas to the low to mid 50s
elsewhere, followed by highs mostly in the upper 80s.

After the trough ejects well to our northeast Thursday into
Friday, our region will undergo rapid height rises aloft and
eventually significant air mass warming Friday into the weekend.
Model ensembles still favor a strong ridge building over our
region this weekend with 500mb heights peaking near 590dm, or
easily into the 90th climatological percentile for this time of
year. Latest NBM temperature guidance has backed off the potential
of reaching record highs, but still shows high temperatures
easily warming to above 100 degrees Saturday through Monday with a
30-50% probability of reaching 105 degrees. Ensembles then
slightly favor a trough entering the Pacific NW at some point
early next week which should allow for some slight cooling over
our region into the middle part of next week, but highs very well
could still remain at or just above 100 degrees. Needless to say,
dry to very dry conditions will continue over our region for the
foreseeable future with only some passing high clouds possible
through at least early next week.

&&

.AVIATION...Updated at 1743Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Observations from across the Valley suggest winds will shift to
the west before 19z at KPHX. The westerly flow will increase this
afternoon with gusts up to 20 kt likely. A switch back to the east
is anticipated overnight, though it will occur later than normal
around 10z. Windy conditions are expected to develop again
Wednesday afternoon ahead of an approaching low pressure system
with gusts up to 25-30 kt.

Southeast California/Southwest Arizona including KIPL and KBLH:
Windy conditions will develop again later this afternoon at KIPL.
Gusts as high as 30 kt will be possible. Winds will then taper
off somewhat after midnight, though breezy conditions will persist
overnight and into early Wednesday morning. At KBLH, gusts up to
20-25 kt are likely this afternoon before subsiding around
midnight.

&&

.FIRE WEATHER...
Very dry and generally breezy daytime conditions will prevail
through the period. The cooling trend is expected to continue
through the middle of the week with near to below normal
temperatures for much of the area. The day to day breeziness will
be the strongest today and Wednesday with afternoon wind gusts
commonly 20-25 mph today, and 25-30 mph Wednesday. Periodic
afternoon breeziness will remain possible through the rest of this
week, but with gusts mostly between 15-20 mph. Afternoon minimum
RHs will also drop over the next few days, bottoming out starting
Thursday at 3-7% and lasting through Sunday. This very dry air
mass will be unusual even for the Desert Southwest, but
fortunately winds will be relatively light during this period.
Temperatures will also quickly rebound to above normal by Friday
before peaking Sunday into Monday. Excessive heat may be possible
over the weekend, which will exacerbate the very dry conditions.

&&

.CLIMATE...

Record highs later this week:

Date      Phoenix         Yuma         El Centro
----      -------         ----         ---------
5/14    107 in 1927    113 in 1927    110 in 1927
5/15    107 in 1937    109 in 1937    107 in 1934
5/16    106 in 1997    109 in 1956    108 in 2014

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Kuhlman
AVIATION...Hirsch
FIRE WEATHER...Kuhlman
CLIMATE...18

Nearby

Wind Advisories in California, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.